Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Raleigh, NC

July 5, 2002Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2002, 6:17 PM EDT for Johnston County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 2002, 6:17 PM EDT (22:17 UTC)
Expired
Jul 5, 2002, 7:00 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Johnston County, NC

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:45 PM EDTHail 1.75Smithfield, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1258 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS52 KRAH 052217
SVRRAH
NCC101-052300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
616 PM EDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSTON COUNTY IN NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF SMITHFIELD...MOVING SOUTHWEST
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COATS 
  BENSON 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR LARGE HAIL...AND FREQUENT LIGHTNING AND GUSTY WINDS. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

$$
JWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:50 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 5, 2:50 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT FRI JUL 5 2002

FRONT WILL MOVE TO SOUTH OF AREA DURING THE NIGHT.  THUNDERSTORMS
AHEAD OF THE FRONT WILL DIMINISH BY MIDNIGHT AS DRIER AIR BEGINS TO
MOVE INTO CENTRAL NORTH CAROLINA.  TEMPERATURES AND DEWPOINTS BEHIND
FRONT ARE ABOUT 10 DEGREES LOWER THAN THOSE EXPERIENCED THE PAST FEW
DAYS.  THESE CONDITIONS WILL EXIST THROUGH THE WEEKEND AS PERSISTENT
RIDGE OVER CENTRAL PART OF COUNTRY COUPLED WITH DEEPENING UPPER
TROUGH OVER NEW ENGLAND INDUCES A DRY AND STABLE NORTHERLY FLOW OVER
AREA.

FLOW WILL BECOME MORE ZONAL BY MID WEEK ALLOWING FOR RETURN TO MORE
NORMAL SUMMERTIME CONDITIONS.  WILL INDICATE AFTERNOON CONVECTION
FOR MID AND LATE WEEK AS DAYTIME HEATING AND INCREASED MOISTURE
DESTABILIZES ATMOSPHERE.

.RAH...NONE.

SWH

In the hours before

Local storm report, Jul 5, 4:00 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
400 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    ORANGE GROVE              NC   WIND DAMAGE
07/04/02   ORANGE                         TREE FELL ON A HOUSE IN
                                          ORANGE GROVE
Local storm report, Jul 5, 5:49 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
549 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    MICRO                     NC   WIND DAMAGE
07/05/02   JOHNSTON                       70 FOOT COMMUNICATIONS
                                          TOWER DWONED BY SEVERE
                                          THUNDERSTORM WINDS.
                                          REPORTED BY SKYWARN.

KK
Local storm report, Jul 5, 6:09 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
609 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    MICRO                     NC   WIND DAMAGE
07/05/02   JOHNSTON                       70 FOOT COMMUNICATIONS
                                          TOWER DWONED BY SEVERE
                                          THUNDERSTORM WINDS.
                                          REPORTED BY SKYWARN.

0600 PM    CENTERVILLE               NC   WIND DAMAGE
07/05/02   FRANKLIN                       TREES DOWNED BY SEVERE
                                          THUNDERSTORM WINDS.
                                          REPORTED BY SKYWARN.

KK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:48 PM EDTSevere Thunderstorm WarningRAHJohnston12 min
Jul 5, 6:04 PM EDTSevere Thunderstorm WarningRAHFranklin41 min
Jul 5, 6:19 PM EDTSevere Thunderstorm WarningRAHWilson26 min
Jul 5, 6:31 PM EDTSevere Thunderstorm WarningRAHHalifax29 min
Jul 5, 7:02 PM EDTSevere Thunderstorm WarningRAHHalifax, Nash28 min
Jul 5, 7:03 PM EDTSevere Thunderstorm WarningRAHWilson42 min
Jul 5, 7:13 PM EDTTornado WarningRAHJohnston32 min
Jul 5, 7:17 PM EDTSevere Thunderstorm WarningRAHWayne28 min
Jul 5, 7:26 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax49 min
Jul 5, 7:49 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake41 min
Jul 5, 7:54 PM EDTFlash Flood WarningRAHWilson66 min
Jul 5, 7:57 PM EDTFlash Flood WarningRAHJohnston2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.